Hail, Corson
- When
- August 1, 6:05 PM CST
- Where
- Corson County, 22 mi S of Keldron
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 45.617, -101.817
Large hail combined with strong winds caused quite a bit of crop and structure destruction from southwest Corson county across northern Dewey county. Crop losses were extensive in a wide band from north of Isabel to south of Timber Lake.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Large hail combined with strong winds caused quite a bit of crop and structure destruction from southwest Corson county across northern Dewey county. Crop losses were extensive in a wide band from north of Isabel to south of Timber Lake. Many vehicles, windows, siding, and roofs were damaged by the large hail. Many trees were stripped of their leaves with countless branches and trees downed. Some power lines and poles were also downed causing power outages. At a farm southwest of Timber Lake, half the roof was torn off of an 80 foot barn and two tractors were damaged. The hail piled up to 6 to 10 inches on Highway 20 west of Timber Lake. Due to the slippery conditions, some vehicles slid into the ditch. Snowplows were dispatched to clear the roads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 1, 2:55 PM CST, 3 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 355 PM CDT SUN AUG 1 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT WARM FRONT EXTENDING EAST/WEST ACROSS NE SD AND WC MN SHOWN WELL WITH THE CU FIELD LATE THIS AFTN. VERY UNSTABLE AIR AND WEAKENING CAP SHOULD RESULT IN TSRA DEVELOPMENT ALONG THIS BOUNDARY BY EVENING. OTHERWISE...EXPECT SOME MORE TSRAS TO DEVELOP WEST OF OUR CWA AND MOVE ACROSS THE NORTHERN PART OF THE CWA LATE THIS EVENING INTO THE EARLY MORNING HOURS ON MONDAY. WITH THE 50H RIDGING REMAINING OUT WEST THROUGH THE SHORT TERM...S/WS WILL CONTINUE TO MOVE ACROSS THE ABR CWA THROUGH THE PERIOD. MONDAY WILL BE COOLER WITH LESS HUMIDITY ACROSS THE CWA. THE NEXT SIGNIFICANT S/W WILL MOVE OVER THE REGION MON NIGHT AND TUESDAY AND BRING ANOTHER ROUND OF TSRAS TO THE CWA...MAINLY TUES. TUES WILL BE YET A COOLER DAY THAN MONDAY AS THERE WILL BE MORE CLOUD COVER WITH COOLER NE WINDS WITH A DECENT CHC OF PRECIP. SFC HIGH PRES RIDGING WILL PUSH IN STRONGER TUES NIGHT THROUGH WED NIGHT. THUS...EXPECT THIS TIME PERIOD TO BE DRY WITH A COOLER DAY ON WED WITH MOSTLY SUNNY SKIES. .LONG TERM...THURSDAY THROUGH MONDAY NOT TOO MANY CHANGES MADE TO THE EXTENDED PERIOD FOR THIS PACKAGE. BASIC FLOW PATTERN SHOWN BY MODELS FOR THE EXTENDED REVEALS A TROUGH ALONG THE EASTERN CONUS AND A RIDGE JUST EAST OF THE ROCKIES. SMALL WAVES MOVE THROUGH THE RIDGE BUT NONE SEEM SIGNIFICANT ENOUGH RIGHT NOW TO BREAK IT DOWN. DID ADD SLIGHT CHANCE FOR STORMS THURSDAY NIGHT ACROSS THE WESTERN COUNTIES. MOST SIGNIFICANT FEATURE MOVES THROUGH FRIDAY EVENING THROUGH SATURDAY AND KEPT CHANCE POPS GOING FOR THAT TIME FRAME. TEMPERATURES SHOULD REMAIN NEAR NORMAL THROUGHOUT THE PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && MOHR/TARVER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 514 AM CDT SUN AUG 1 2004 SDZ033>037-045-048-051-021000- BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY- 514 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ003>011-015>023-021000- BIG STONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY- EDMUNDS-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK- TRAVERSE-WALWORTH- 514 AM CDT SUN AUG 1 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS NORTHEASTERN SOUTH DAKOTA. IF THUNDERSTORMS DEVELOP...SUPERCELLS WILL BE POSSIBLE WITH DAMAGING WINDS...LARGE HAIL...AND TORNDADOES BEING THE MAIN THREATS. TONIGHT...THUNDERSTORMS MAY DEVELOP ACROSS WESTERN AND CENTRAL NORTH DAKOTA AND TRACK EAST-SOUTHEASTWARD...POTENTIALLY AFFECTING NORTH CENTRAL AND NORTHEASTERN SOUTH DAKOTA AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS ASSOCIATED WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KNUTSVIG
The Bismarck radar (KBIS), 152 km away, was scanning. The volume nearest the first event began at 00:03 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5420086, 5420087, 5420088, 5420092, 5420093, 5420170, 5420089, 5420171, 5420172, 5420094, 5420095, 5420091, 5420090.